Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 312, NWS Kansas City, MO

September 22, 2001Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 22, 2001, 11:12 PM CDT for Doniphan County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 2001, 11:12 PM CDT (04:12 UTC)
Expired
Sep 23, 2001, 12:00 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS53 KEAX 230412
SVRMCI
KSC043-230500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONIPHAN COUNTY IN NORTHEAST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPARKS...OR ABOUT 17 MILES EAST OF
  HIAWATHA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROY AT 1120 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3993 9522 3987 9512 3990 9495 3966 9507
          3967 9532 3993 9532

$$
24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:05 PM CDT, 9 hours 7 minutes earlier.

Area forecast discussion, Sep 22, 2:05 PM CDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
205 PM CDT SAT SEP 22 2001

WV IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH OVER
EASTERN CONUS...WITH LARGE SCALE RIDGE OVER THE WEST. VIGOROUS
SHORTWAVE TROUGH DIGGING THROUGH DAKOTAS ALONG BACK SIDE OF LARGER
SCALE TROUGH. COLD FRONT ASSOCIATED WITH THIS FEATURE LOCATED ACROSS
CENTRAL NE BACK INTO NW KANSAS ATTM. ELEVATED CONVECTION IN REGION
OF WAA AHEAD OF THIS FRONT CURRENTLY ACROSS NW PORTION OF CWA BACK
INTO NORTHEAST KANSAS. DONT EXPECT MUCH FROM THIS BATCH OF
CONVECTION AS IT MOVES INTO MORE STABLE AIRMASS CURRENTLY IN PLACE
ACROSS MUCH OF CWA.

COLD FRONT PROGGED BY MODELS TO MOVE THROUGH CWA TONIGHT. SOME
DIFFERENCES IN TIMING OF FRONT BETWEEN AVN AND ETA MODELS. SURFACE
FRONT CURRENTLY ORIENTED NNE-SSW...AND SSE TRAJECTORY OF VORT MAX
DIGGING INTO NORTHERN PLAINS SEEMS TO SUPPORT SLOWER FORWARD
PROGRESS OF FRONT...SO WILL SIDE WITH TIMING OF ETA/META. THIS WOULD
BRING FRONT INTO CWA AROUND MIDNIGHT...THEN THROUGH METRO SOMETIME
AFTER MIDNIGHT. WITH SLOWER TIMING OF FRONT...APPEARS CHANCE OF
SEVERE WX WILL BE LOW. OTHER FORECAST PROBLEM WITH SLOWER FRONT
BECOMES OVERNIGHT LOWS. WILL BUMP OVERNIGHT LOWS A LITTLE FROM
PREVIOUS FORECAST AS COLDER H85 AIR DOESNT MOVE INTO AREA UNTIL
SUNDAY.

WILL KEEP MENTION OF LINGERING MORNING SHOWERS ACROSS ALL BUT
NORTHWEST CORNER OF CWA TOMORROW...WITH BEST CHANCE NEAR DMO. META
PUSHES FRONT OUT OF CWA BY EARLY AFTERNOON. STRONG SUBSIDENCE BEHIND
FRONT SHOULD RESULT IN SKIES BECOMING MOSTLY SUNNY BY AFTERNOON
ACROSS MUCH OF CWA. H85 TEMPS COOL 12-14C OVER TODAY...SO WILL GO
WITH HIGHS IN THE LOW TO MID 60S. SURFACE HIGH BUILDS INTO REGION
SUNDAY NIGHT...AND H85 TEMPS COOL TO AROUND 4-6C. DRY AIR BEHIND
FRONT AND LIGHT SURFACE GRADIENT WILL ALLOW OVERNIGHT LOWS TO DROP
INTO THE UPPER 30S/LOW 40S SUNDAY NIGHT.

UPPER LOW PROGGED TO CUT OFF OVER EASTERN US...WITH CWA REMAINING IN
DRY NORTHERLY FLOW THROUGH THE UPCOMING WEEK. POTENTIAL FLY IN THE
OINTMENT COMES FRI/SAT AS MRF/AVN UNDERCUT WESTERN RIDGE WITH CUTOFF
LOW EJECTING FROM EPAC...THEN DIG THIS FEATURE THROUGH CWA INTO
LARGE SCALE EASTERN TROUGH. ENSEMBLES AND EUROPEAN MODELS DONT SEEM
TO SUPPORT THIS IDEA...SO WILL KEEP FORECAST DRY INTO THE WEEKEND
FOR NOW.

.EAX...
KS...NONE.
MO...NONE.

SEAMAN

In the hours before

Special weather statement, Sep 22, 8:50 PM CDT, 2 hours 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
850 PM CDT SAT SEP 22 2001

...SEVERE STORMS POSSIBLE MAINLY LATE THIS EVENING AND DURING
   THE EARLY MORNING HOURS OF SUNDAY...

FORECAST: SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING HOURS...BUT THE THREAT OF SEVERE WEATHER WILL NOT
BEGIN UNTIL 10 OR 11 PM. STORMS ARE EXPECTED TO BUILD IN SOUTHEASTERN
NEBRASKA AND NORTHEAST KANSAS BY 10 PM...AND THEN MAY BEGIN TO MOVE
INTO EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI. BETWEEN 10 PM AND
MIDNIGHT...THE THREAT OF SEVERE STORMS WILL BE GENERALLY WEST OF
A GRANT CITY MISSOURI ATCHISON KANSAS LINE...WITH THE THREAT SPREADING
SOUTHEAST INTO WEST CENTRAL MISSOURI BETWEEN MIDNIGHT AND 2 AM. STORMS
WILL CONTINUE TO PLUNGE SOUTHWARD...REACHING THE MARSHALL...WARRENSBURG
...HARRISONVILLE AND OSAWATOMIE AREAS BETWEEN 2 AND 4 AM. CENTRAL AND
NORTHEAST MISSOURI...WILL BE THE LEAST LIKELY AREA TO SEE SEVERE
WEATHER TONIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NECESSARY...SO STAY TUNED
FOR UPDATES.

DISCUSSION:  A STRONG COLD FRONT WILL BE MOVING THROUGH MISSOURI
OVERNIGHT. AHEAD OF THIS FRONT...STRONG STORMS ARE EXPECTED TO
DEVELOP. THE FRONT WILL STRETCH FROM NORTHEAST MISSOURI INTO
NORTHEAST OKLAHOMA BY SUNDAY MORNING...ALLOWING COLDER AIR TO MOVE
IN FOR THE END OF THE WEEKEND.

OUTLOOK:  NEXT WEEK SHOULD BE COOL AND DRY...WITH BELOW NORMAL
TEMPERATURES EXPECTED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

24

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 12:17 AM CDTSevere Thunderstorm WarningEAXLeavenworth43 min
Sep 23, 12:30 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte75 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.